No increased bleeding events with continuation of oral anticoagulation therapy for patients undergoing cardiac device procedure

Hung Kei Li, Frank C. Chen, Robert F. Rea, Samuel J. Asirvatham, Brian D. Powell, Paul A. Friedman, Win Kuang Shen, Peter A. Brady, David J. Bradley, Hon Chi Lee, David O. Hodge, Joshua P. Slusser, David L. Hayes, Yong Mei Cha

Research output: Contribution to journalArticle

45 Scopus citations

Abstract

Background: Switching warfarin for heparin has been a practice for managing periprocedural anticoagulation in high-risk patients undergoing device-related procedures. We sought to investigate whether continuation of warfarin sodium therapy without heparin bridging is safe and, when it is continued, the optimal international normalized ratio (INR) without increased bleeding risk at time of device-related procedure. Methods and Results: We retrospectively studied 766 consecutive patients taking warfarin long term who underwent device-related procedures. Patients were grouped by treatment: discontinued warfarin (-warfarin, n = 243), no interruption of warfarin (+warfarin, n = 324), and discontinued warfarin with heparin bridging (+heparin, n = 199). The study primary endpoint was systemic bleeding or formation of moderate or severe pocket hematoma within 30 days of the procedure. Thirty-one (4%) patients had bleeding events, including pocket hematoma in 29 patients. The bleeding events occurred more often for +heparin (7.0%) than-warfarin (2.1%) or +warfarin (3.7%, P = 0.029). For +warfarin group, INR of 2.0-2.5 at time of procedure did not increase bleeding risk compared with INR less than 1.5 (3.7% vs 3.4%; P = 0.72), but INR greater than 2.5 increased the bleeding risk (10.0% vs 3.4%; P = 0.029). Concomitant aspirin use with warfarin significantly increased bleeding risk than warfarin alone (5.6% vs 1.4%, P = 0.02). Median length of hospitalization was significantly shorter for +warfarin than +heparin (1 vs 6 days; P < 0.001). Conclusion: Continuation of oral anticoagulation therapy with an INR level of <2.5 does not impose increased risk of bleeding for device-related procedures, although precaution is necessary to avoid supratherapeutic anticoagulation levels.

Original languageEnglish (US)
Pages (from-to)868-874
Number of pages7
JournalPACE - Pacing and Clinical Electrophysiology
Volume34
Issue number7
DOIs
StatePublished - Jul 1 2011

Keywords

  • Aspirin
  • Heparin
  • International normalized ratio
  • Medical device
  • Warfarin

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'No increased bleeding events with continuation of oral anticoagulation therapy for patients undergoing cardiac device procedure'. Together they form a unique fingerprint.

  • Cite this